Oklahoma, 2016

Wildfire in Oklahoma, February 28, 2016

February 28, 2016 · NWS OUN · 2 events in 2 counties and zones

Amidst windy and dry conditions, grass fires burned 780 acres in Atoka county, 330 acres in Noble county, and 740 acres in Noble county on the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Amidst windy and dry conditions, grass fires burned 780 acres in Atoka county, 330 acres in Noble county, and 740 acres in Noble county on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 28, 11:15 AM CST, 45 minutes earlier.

Area forecast discussion, Feb 28, 11:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1115 AM CST SUN FEB 28 2016

.AVIATION...
VFR CONDITIONS WILL CONT.

SFC WINDS CONT TO SHIFT TO THE NORTH AS A SFC FRONT MAKES ITS WAY
SOUTHEAST THROUGH THE AREA. THESE GUSTY NORTH WINDS WILL DIMINISH
QUICKLY LATE THIS AFTN BEFORE SHIFTING BACK TO THE SOUTH BY MORNING.
HIGH AND SOME MID CLOUDS WILL INCREASE FOR A TIME OVERNIGHT... BUT
AREA EXPECTED TO THIN AGAIN TOWARD END OF FORECAST PERIOD.

30

&&

.PREV DISCUSSION... /ISSUED 541 AM CST SUN FEB 28 2016/

.DISCUSSION...
AVIATION DISCUSSION FOR THE 12Z TAFS IS BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO CONTINUE.

NON CONVECTIVE LOW LEVEL WIND SHEAR WILL CONTINUE THROUGH 14Z EAST
OF KEND-KLAW.

A COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH AND NORTHWEST AT
ALL SITES. SURFACE WINDS WILL BE NORTH OR NORTHWEST AT ALL SITES
BY 18Z.

MBS

&&

.PREV DISCUSSION... /ISSUED 339 AM CST SUN FEB 28 2016/

DISCUSSION...
CONTINUED WILDFIRE DANGER FOR THE NEXT WEEK ALONG WITH STRONG TO
SEVERE THUNDERSTORM CHANCES MONDAY NIGHT INTO TUESDAY MORNING
REMAIN THE MAIN CONCERNS.

TODAY WILL BE ANOTHER WARM AND MOSTLY SUNNY DAY. A DRY WEAK COLD
FRONT WILL BRING A WIND SHIFT TO THE NORTH AS IT SLOWLY MOVES
SOUTH TODAY. HOWEVER...TEMPERATURES WILL NOT BE MUCH COOLER BEHIND
THE FRONT...AND ACTUALLY MAY BE SLIGHTLY WARMER IN SOME LOCATIONS.
PREFERRED THE WARMER SIDE OF GUIDANCE HIGHS IN THE 70S TODAY.

TONIGHT...DRY AND MOSTLY CLEAR CONDITIONS ARE FORECAST. WENT
TOWARDS THE COOLER SIDE OF GUIDANCE LOWS AS LIGHT WINDS AND DRY
AIR SHOULD ALLOW FOR GOOD RADIATIONAL COOLING. THERE IS AN
OUTSIDE CHANCE FOR FOG FORMATION ACROSS SOUTHERN OKLAHOMA AND
NORTH TEXAS NEAR THE DISSIPATING SURFACE FRONT...BUT DID NOT
MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.

MONDAY WILL BE ANOTHER WARM DAY. SURFACE WINDS WILL SHIFT TO THE
SOUTH AND INCREASE...BRINGING HIGHER SURFACE DEWPOINTS NORTHWARDS.

MONDAY NIGHT THROUGH TUESDAY MORNING...WILL MONITOR FOR THE
POSSIBILITY OF SOME STRONG TO SEVERE STORMS. A MID LEVEL
DISTURBANCE WILL PROVIDE LIFT IN A STRONGLY SHEARED AND UNSTABLE
AIRMASS WHICH WOULD FAVOR ELEVATED SUPERCELLS AND MULTICELLS.
STEEP MID LEVEL LAPSE RATES 7 TO 8C/KM AND MUCAPE 500 TO 1500 J/KG
SUPPORT ELEVATED STORMS CAPABLE OF MAINLY SEVERE HAIL UP TO HALF
DOLLAR SIZE. IF STORMS COULD ORGANIZE INTO A LINE OR CLUSTER...A
DAMAGING WIND REPORT OR TWO COULD ALSO OCCUR. KEPT 20 TO 40
PERCENT CHANCES FOR STORMS DURING THIS TIME FRAME WITH THE HIGHEST
CHANCES OVER CENTRAL OKLAHOMA. THE EXACT TIMING AND LOCATIONS OF
STORMS REMAIN UNCERTAIN AS NOT SURE WHERE AND WHEN THE CAP WILL
BREAK MONDAY NIGHT. ALSO...NOT SURE HOW QUICKLY STORMS WILL EXIT
THE AREA AS THE LATEST ECMWF/GEM MODELS SUGGESTED A FAST EXIT OF
STORMS TUESDAY MORNING WHILE THE LATEST GFS/NAM MODELS SUGGESTED
THAT STORM CHANCES COULD LINGER INTO TUESDAY AFTERNOON.

WINDS WILL INCREASE DURING THE DAY ON TUESDAY. A WIND ADVISORY MAY
BE NECESSARY IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WHERE
SOME GUSTS MAY BE IN THE 40 TO 50 MPH RANGE. COOLER TEMPERATURES
WILL MOVE INTO THE AREA.

TUESDAY NIGHT THROUGH SATURDAY...OVERALL...A DRY PATTERN IS
FORECAST WITH TEMPERATURES ABOVE AVERAGE. BREEZY TO WINDY CONDITIONS
MAY OCCUR AT TIMES....ESPECIALLY ON WEDNESDAY. KEPT LOW CHANCES
FOR SHOWERS AND THUNDERSTORMS EARLY THURSDAY NEAR PONCA CITY AND
STILLWATER...THOUGH CONFIDENCE OF RAIN REMAINS QUITE LOW.

MBS

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
OVER THE NEXT FEW DAYS.

TODAY...20 FT WINDS JUST BELOW 20 MPH SHOULD PREVENT RED FLAG
CONDITIONS FROM OCCURRING...THOUGH CONDITIONS MAY BE CLOSE TO RED
FLAG IN PARTS OF WESTERN OKLAHOMA.

MONDAY...NORTHWESTERN OKLAHOMA MAY BE CLOSE TO RED FLAG CONDITIONS
WHERE LOWEST HUMIDITY AND STRONGEST WINDS ARE FORECAST. CONFIDENCE
OF RED FLAG CONDITIONS REMAINS TOO LOW TO ISSUE A FIRE WEATHER
WATCH.

TUESDAY WILL BE WINDY AND COOLER...THOUGH CONDITIONS MAY
APPROACH RED FLAG LEVELS IN FAR WESTERN OKLAHOMA AND FAR WESTERN
NORTH TEXAS. SURFACE TEMPERATURES MAY REMAIN UNDER 65 DEGREES IN
MOST LOCATIONS.

WEDNESDAY WILL BE WARMER AND PERHAPS BREEZY TO WINDY WITH
CONDITIONS APPROACHING RED FLAG LEVELS IN WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  43  72  48 /   0   0   0  30
HOBART OK         75  41  73  45 /   0   0  10  20
WICHITA FALLS TX  78  44  75  51 /   0   0   0  20
GAGE OK           72  36  74  38 /   0   0  10  20
PONCA CITY OK     73  38  72  41 /   0   0   0  30
DURANT OK         72  47  71  55 /   0   0  10  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/17/17
Hazardous weather outlook, Feb 28, 11:58 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CST SUN FEB 28 2016

OKZ004>048-050>052-TXZ083>090-291800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CST SUN FEB 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON...
ESPECIALLY IN PARTS OF WESTERN OKLAHOMA... DUE TO LOW HUMIDITY AND
WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THURSDAY.
THE MOST POTENTIAL FOR NEAR CRITICAL TO CRITICAL CONDITIONS WILL
BE ON TUESDAY AND WEDNESDAY. BE CAREFUL AND CONTINUE TO TAKE STEPS
TO PREVENT THE START OF WILDFIRES OVER THE NEXT FEW DAYS.

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO
TUESDAY MORNING. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE
ACROSS PORTIONS OF OKLAHOMA WITH LARGE HAIL AND STRONG WINDS THE
MAIN CONCERNS.

.WIND...
STRONG NORTH WINDS WILL BE POSSIBLE TUESDAY... ESPECIALLY IN PARTS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. WIND GUSTS OVER 40
MPH COULD BE POSSIBLE IN SOME LOCATIONS TUESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Atoka

When
February 28, 12:00 PM CST to 6:00 PM CST
Where
Atoka forecast zone
Reported by
Park/Forest Service
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Wildfire, Noble

When
February 28, 12:00 PM CST to 6:00 PM CST
Where
Noble forecast zone
Reported by
Park/Forest Service
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613554, 613555.